.
 

06-27-11 What does anthrax have to do with heroin abuse?

Question of the Week
June 27, 2011
 
What does anthrax have to do with heroin abuse?
 
 
Human anthrax is classically known for the three types of presentation related to the routes of exposure: inhalational, cutaneous, and gastrointestinal. Inhalational anthrax is the form most concerning for bioterrorism due to relative ease of distributing the spores and the mortality from the disease. However, in Europe, recent reports of disseminated anthrax proved rapidly fatal in patients who were heroin users.  The thought is that the heroin is contaminated with the spores. When injected, there is obviously direct hematogenous spread of the spores resulting in systemic manifestations of the disease. Most of the patients have severe soft tissue infections with significant soft tissue edema but the lesions do not otherwise appear like cutaneous anthrax. Perhaps these cases are related to subcutaneous injection rather than intravenous injection. Once ill, patients develop septic shock that tends not to respond to inotropic or vasopressor therapy.
No reports of this yet in the United States; however, with globalization of the economy and in particular, the drug trade, this may only be a matter of time (and recognition).
 
 
This question prepared by: Saralyn Williams, MD   Medical Toxicologist

This page was last updated June 27, 2011 and is maintained by